Stomach trouble: Experiencing frequent diarrhea? It’s not always food poisoning—there could be other causes too..
- byShikha Srivastava
- 30 Oct, 2026
Diarrhea is a fairly common issue, typically caused by problems related to diet or digestion. It leads to a significant loss of fluids from the body, which can result in dehydration—a condition that may further exacerbate your health issues.

When experiencing frequent diarrhea, people often assume it is food poisoning. While it can certainly be caused by contaminated food or water, that is not always the case. Beyond viruses, bacteria, and parasites, diarrhea can also be triggered by certain medications, difficulty digesting specific foods, or various intestinal disorders.
According to the World Health Organization (WHO), diarrhea is defined as passing loose or liquid stools three or more times a day, or more frequently than is typical for an individual. The primary risk associated with frequent diarrhea is dehydration—a depletion of the body’s water and essential minerals.
Let’s explore what other factors, besides food poisoning, can lead to diarrhea:
Viral or Bacterial Infections
Intestinal infections are considered the most common cause of diarrhea. Such infections can spread through contaminated water, undercooked food, unhygienic food preparation, or contact with an infected person. Viruses, bacteria, and parasites can all contribute to the development of diarrhea. For this reason, if diarrhea is accompanied by symptoms such as abdominal pain, vomiting, fever, or weakness, it should not be ignored.
Some individuals have difficulty digesting lactose, a sugar found in milk. In such cases, consuming milk or certain dairy products can lead to symptoms like diarrhea, gas, and bloating—a condition known as lactose intolerance.
Additionally, other types of food can also trigger or worsen diarrhea in some people. Medications Can Also Cause This Issue
Did you know that the side effects of certain medications can lead to diarrhea?
Some drugs, such as certain antibiotics or antacids containing magnesium, can cause diarrhea. In some cases, the use of antibiotics can alter the normal microbiome of the intestines, leading to digestive disturbances and diarrhea.
If you develop diarrhea after starting a medication, inform your doctor. Do not stop taking a prescribed medication on your own, and do not take anti-diarrheal medication without professional advice.
Diarrhea Caused by Intestinal Conditions
Frequent or prolonged diarrhea can also be linked to conditions like Irritable Bowel Syndrome (IBS), celiac disease, or inflammatory bowel conditions. If diarrhea keeps recurring, or if you experience weight loss or notice blood in your stool, it is essential to consult a doctor for an evaluation.
Conditions like IBS can have a serious impact on your health; therefore, it is important to pay close attention to any symptoms and seek appropriate medical treatment.
What to Do When You Have Diarrhea
Frequent diarrhea causes the body to lose significant amounts of water and electrolytes. Dehydration can exacerbate your condition, so it is important to start taking an ORS (Oral Rehydration Solution) as soon as diarrhea begins. For infants, continue breastfeeding, and do not stop eating food entirely.

Seek immediate medical attention if you experience extreme lethargy, an inability to drink fluids, blood in your stool, or severe abdominal pain.
Extra caution is required for young children, the elderly, and individuals with a weakened immune system. Dehydration can exacerbate problems for patients with blood pressure issues; therefore, in the event of diarrhea or vomiting, immediately consume fluids that replenish the body's electrolytes.
PC Social Media




